Malignant hyperthermia: practice question

A Anaesthesia question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Anaesthesia · Malignant hyperthermia

Sample item

A 20-year-old man is anaesthetised with sevoflurane and suxamethonium. Soon afterwards he develops masseter spasm, tachycardia, a rapidly climbing end-tidal CO2 and a rising core temperature. Blood gas shows mixed acidosis and potassium is high. Which diagnosis fits, and which gene product is abnormal?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

B. Malignant hyperthermia, with an abnormal ryanodine receptor

Malignant hyperthermia is a pharmacogenetic crisis of skeletal muscle triggered by volatile agents and suxamethonium, caused by a defect in the ryanodine receptor releasing calcium uncontrollably. It causes hypercarbia, rigidity, hyperkalaemia and hyperthermia. Treatment is to stop triggers, give dantrolene and cool the patient.

Option by option

  • A. Neuroleptic malignant syndrome, with dopamine receptor blockade

    Neuroleptic malignant syndrome follows antipsychotic use and develops over days, not within minutes of induction.

  • B. Malignant hyperthermia, with an abnormal ryanodine receptor (correct)

    Correct. Volatile agent plus suxamethonium, rising CO2 and masseter spasm indicate this ryanodine receptor disorder.

  • C. Thyroid storm, with excess thyroid hormone

    Thyroid storm occurs in thyrotoxic patients and is not triggered by suxamethonium and volatile agents.

  • D. Serotonin syndrome, with excess 5-HT activity

    Serotonin syndrome follows serotonergic drugs and causes clonus and hyperreflexia rather than a rising CO2 with masseter spasm.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Anaesthesia questions

Questions about this Anaesthesia question

What is the answer to this Anaesthesia question?

The best answer is B, Malignant hyperthermia, with an abnormal ryanodine receptor. Malignant hyperthermia is a pharmacogenetic crisis of skeletal muscle triggered by volatile agents and suxamethonium, caused by a defect in the ryanodine receptor releasing calcium uncontrollably.

Why is "Neuroleptic malignant syndrome, with dopamine receptor blockade" not the answer?

Neuroleptic malignant syndrome follows antipsychotic use and develops over days, not within minutes of induction.

Why is "Thyroid storm, with excess thyroid hormone" not the answer?

Thyroid storm occurs in thyrotoxic patients and is not triggered by suxamethonium and volatile agents.

Why is "Serotonin syndrome, with excess 5-HT activity" not the answer?

Serotonin syndrome follows serotonergic drugs and causes clonus and hyperreflexia rather than a rising CO2 with masseter spasm.

What concept does this question test?

It tests Malignant hyperthermia in Anaesthesia. It causes hypercarbia, rigidity, hyperkalaemia and hyperthermia. Treatment is to stop triggers, give dantrolene and cool the patient.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Malignant hyperthermia?

Make a table of each agent, its key advantage and its main side effect. Then use the flashcards and the other Anaesthesia questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.